Texas, 2009Hail and Damaging Wind in Texas, July 20, 2009
July 20, 2009 · NWS HGX · 4 events in 2 counties and zones
Strong northwesterly flow and abundant low level moisture combined to produce severe weather in the Brazos Valley.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong northwesterly flow and abundant low level moisture combined to produce severe weather in the Brazos Valley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jul 20, 5:29 PM CST, 46 minutes earlier.
Area forecast discussion, Jul 20, 5:29 PM CST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
629 PM CDT MON JUL 20 2009
.DISCUSSION...
UPDATED FOR AVIATION.
&&
.AVIATION...
STILL SOME TIME LEFT THIS EVENING FOR SOME NEW CELL DEVELOPMENT.
HOWEVER...THIS POSSIBILITY LOOKS MOST LIKELY ACROSS THE
WESTERN/SW ZONES OF OUR AREA AHEAD OF OR NEAR THE CLUSTER OF
STORMS ALONG I-10 JUST WEST OF COLUMBUS. THEREFORE...DECIDED TO
LEAVE VCTS OUT OF THE TAF SITES FOR THE REST OF THIS EVE.
WILL WATCH CLL FOR THE NEXT COUPLE OF HOURS. WILL HAVE VCTS FOR
THE AFT HOURS INLAND AREAWIDE FOR SCT DEVELOPMENT WITH HEATING
TOMORROW. EXPECT SOME MVFR CEILINGS TO FROM DURING THE EARLY
MORNING HOURS...MOST LIKELY ACROSS WESTERN AREAS (CLL). 33
&&
.PREV DISCUSSION... /ISSUED 311 PM CDT MON JUL 20 2009/
DISCUSSION...
WILL CLL GET RAIN TODAY? THEY BETTER DO IT IN THE NEXT COUPLE
HOURS OR ITLL GO DOWN AS THE LONGEST STRETCH THEYVE EVER GONE
WITHOUT RECEIVING ANY PRECIP - 57 DAYS PREVIOUS RECORD WAS 56
DAYS IN 1993 WITH THE ENDING DATE OF 8/20/93.
ONCE AGAIN HAVE A BOUNDARY WITH SOME SCT STORMS MOVING IN FROM THE
NORTH AND OUTFLOWS FROM STORMS NEAR THE COAST HEADING NORTH. THE 2
WILL PROBABLY MERGE VERY ROUGHLY ALONG A LIVINGSTON-BELLEVILLE LINE
THIS EVENING AND ENHANCE STORM STRENGTH WHERE THIS OCCURS.
DOWNBURSTS THE PRIMARY THREAT WITH HAIL BEING SECONDARY. ACTIVITY
SHOULD DIE OFF BY MID EVENING.
NOT A LOT OF CHANGE EXPECTED TUE. ANOTHER IMPULSE SEEN ON W/V
IMAGERY ACROSS SE COLORADO MIGHT BE THE NEXT MCS GENERATOR TO OUR
NORTH. WHETHER ANY REMNANTS MAKE THEIR WAY INTO THE REGION
TOMORROW REMAINS TO BE SEEN. BUT DAYTIME HEATING & THE SEABREEZE
SHOULD BE PLAYERS AGAIN AT THE VERY LEAST. GFS & ECMWF ARE NOT
TOO EXCITED ABOUT POPS BUT PREFER TO GO CLOSER TO THE MORE ACTIVE
NAM12 SOLN.
A FRONT DROPS DOWN INTO NRN PARTS OF SE TX ON WED THEN STALLS THRU
THURS. AGAIN...NONE OF THE MODELS LIKE OUR PRECIP CHANCES. BUT
WITH 1.8 PWS PO0LING AHEAD OF IT...AND THE SEABREEZE WILL AGAIN
GO ABOVE GUIDANCE RECOMMENDATIONS THRU THURS. STEERING FLOW
ACTUALLY BECOMES VERY WEAK...SO THOSE THAT SEE RAIN MIGHT GET A
DECENT AMOUNT.
THE BOUNDARY MOVES BACK NORTH ON FRIDAY BUT UPPER PATTERN REMAINS
ABOUT THE SAME WITH RIDGE TO THE WEST & TROF TO THE EAST.
SHORTWAVES EMBEDDED IN THE FLOW ALOFT...SEABREEZE AND DIFFERENTIAL
HEATING WITH KEEP ISOLATED TO SCATTERED PRECIP IN THE FCST THRU
THE WEEKEND. 47
MARINE...
A LARGE COMPLEX OF STORMS IS EXPECTED TO DEVELOP ACROSS NORTH TX
OVERNIGHT. THIS WILL RESULT IN A STRENGTHENING ONSHORE FLOW TONIGHT
THROUGH THE MORNING HOURS ON TUESDAY. HAVE POSTED CAUTION FLAGS FOR
THE 00-60 NM WATERS FOR THE EXPECTATION OF 15-20 KT WINDS AND SEAS
UP TO 5 FT. WINDS WILL DROP BACK TO THE NORMAL 8-13 KT RANGE BY
WEDNESDAY AS A WEAK FRONT STALLS ACROSS SE TX. GENERALLY EXPECT 8-13
KT WINDS AND SEAS OF 2-3 FT THE REST OF THE FORECAST PERIOD. 35
AVIATION...
SCATTERED TSRA DEVELOPING OVER THE COASTAL COUNTIES AT LATE MORNING
WILL GRADUALLY SPREAD INLAND THIS AFTN. 4KM NMM-WRF HAS BEEN DOING A
GOOD JOB THE LAST FEW DAYS AND HAVE FOLLOWED IT CLOSELY THIS AFTN.
EXPECT SCATTERED TSRA NEAR THE HOUSTON AREA TERMINALS THROUGH 00Z.
FURTHER NORTH...TSRA SHOULD BEGIN IMPACTING KCLL/KUTS/KCXO TERMINALS
ROUGHLY 21Z-02Z. MAIN THREAT WITH THE STRONGEST STORMS WILL BE GUSTY
WINDS OF 30-50 KTS...MVFR CEILINGS...AND BRIEF HEAVY RAINS WHICH
WILL LIMIT VISIBILITIES. HAVE ONLY USED VCTS BUT WILL UPDATE TO ADD
TEMPOS WHERE CONFIDENCE IS HIGHEST. MVFR STRATUS DECK WILL DEVELOP
MAINLY NORTH OF KCXO 09-14Z TUESDAY. PATCHY GROUND FOG EXPECTED AT
KLBX DURING THE SAME TIME FRAME. CU FIELD WILL DEVELOP EARLY TUESDAY
WITH BRIEF PERIODS OF BKN MVFR CEILINGS EXPECTED AT HOUSTON AREA
TERMINALS 12-16Z TUESDAY. 35
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 76 97 74 96 73 / 40 40 40 40 40
HOUSTON (IAH) 77 95 76 95 76 / 40 30 30 30 30
GALVESTON (GLS) 80 90 80 91 81 / 30 30 30 30 20
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION THROUGH TUESDAY AFTERNOON
FOR THE FOLLOWING ZONES: WATERS FROM FREEPORT TO THE
MATAGORDA SHIP CHANNEL 20 NM TO 60 NM...WATERS FROM
FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS
FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM...WATERS FROM HIGH
ISLAND TO FREEPORT OUT 20 NM.
&&
DISCUSSION...33
AVIATION/MARINE...33Hazardous weather outlook, Jul 20, 2:30 PM CST, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
330 PM CDT MON JUL 20 2009
TXZ163-164-176>179-195>200-210>214-226-227-235>238-212030-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
330 PM CDT MON JUL 20 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.
.DAY ONE...TONIGHT
TWO SEPARATE OUTFLOW BOUNDARIES...ONE MOVING SOUTHWARD AND
ANOTHER MOVING NORTHWARD...COULD MERGE OVER CENTRAL PORTIONS OF
SOUTHEAST TEXAS THIS EVENING. SIMILAR TO PAST DAYS...STORMS WILL
INCREASE IN STRENGTH WHERE THIS OCCURS. THE PRIMARY WEATHER THREAT
WILL BE DAMAGING WINDS. HAIL IS ALSO A POSSIBILITY. STORMS ARE
EXPECTED TO DISSIPATE BY MID EVENING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A MOIST PATTERN WILL REMAIN IN PLACE WITH SCATTERED MAINLY
DAYTIME THUNDERSTORMS AS DISTURBANCES IN THE NORTHWEST FLOW ALOFT
MOVE OVERHEAD.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.
In the hours before
Special weather statement, Jul 20, 1:41 PM CST, 4 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
241 PM CDT MON JUL 20 2009
TXZ213-227-237-202045-
BRAZORIA-FORT BEND-HARRIS-
241 PM CDT MON JUL 20 2009
...SPECIAL WEATHER STATEMENT...
AT 239 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM BETWEEN PEARLAND AND THE MEDICAL CENTER...MOVING
NORTH AT 5 MPH.
PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE...THE MEDICAL CENTER...
RELIANT PARK...MINUTE MAID PARK...HERMAN PARK...THE GALLERIA...WEST
UNIVERSITY PLACE...SOUTHSIDE PLACE...HOUSTON...FRESNO...BROOKSIDE
VILLAGE AND BELLAIRE.
GUSTY WINDS MAY CAUSE UNSECURED SMALL OBJECTS SUCH AS TRASH CANS TO
BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
LAT...LON 2973 9559 2980 9526 2951 9530 2950 9545
TIME...MOT...LOC 1940Z 176DEG 6KT 2959 9539
Special weather statement, Jul 20, 3:54 PM CST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
454 PM CDT MON JUL 20 2009
TXZ179-202245-
POLK-
454 PM CDT MON JUL 20 2009
...SPECIAL WEATHER STATEMENT...
AT 452 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF LIVINGSTON...MOVING
NORTHEAST AT 10 MPH.
PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...ARE POSSIBLE WITH THIS STORM.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE...MOSCOW...LEGGETT...
SEVEN OAKS...ONALASKA AND LIVINGSTON.
GUSTY WINDS MAY CAUSE UNSECURED SMALL OBJECTS SUCH AS TRASH CANS TO
BLOW AROUND. AVOID TALL OUTDOOR OBJECTS THAT CAN ATTRACT LIGHTNING.
IF YOU ARE OUTDOORS AND HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. SEEK SHELTER IN A STURDY STRUCTURE OR
NON-CONVERTIBLE AUTOMOBILE UNTIL THIS STORM HAS PASSED.
LAT...LON 3066 9501 3067 9504 3068 9504 3068 9508
3084 9516 3090 9504 3097 9485 3075 9471
TIME...MOT...LOC 2154Z 234DEG 9KT 3077 9503Hail, Brazos
- When
- July 20, 6:15 PM CST
- Where
- Brazos County, 2.13 mi SW of Harvey
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 30.627, -96.304
Severe thunderstorm produced quarter sized hail near Post Oak Mall at Harvey Road and the Hwy 6 bypass.
Hail, Burleson
- When
- July 20, 6:15 PM CST
- Where
- Burleson County, 0.69 mi N of Caldwell Muni Arpt
- Measured
- 1.75 in hail
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 30.530, -96.700
Severe thunderstorm produced golf ball sized hail in the town of Caldwell.
Hail, Brazos
- When
- July 20, 6:25 PM CST
- Where
- Brazos County, 0.61 mi S of College Station
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 30.591, -96.331
Severe thunderstorm produced quarter sized hail near the intersection of Southwest Parkway and FM 2154 (Wellborn Road).
Thunderstorm Wind, Brazos
- When
- July 20, 6:40 PM CST
- Where
- Brazos County, 2.06 mi WSW of Harvey to 2.09 mi SW of Harvey
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 30.640, -96.313
Severe thunderstorm winds downed trees near the intersection of University Drive and the Hwy 6 bypass. Power lines were downed near the bypass and Harvey Road.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Colorado, July 20, 2009$354 million · EF0 · 30 events
- Tornadoes and Hail in Kansas, July 20, 2009$25 million · EF0 · 46 events
- Tornadoes and Flash Flood in Kansas, July 20 to 21, 20094 injured · $2.5 million · EF0 · 53 events
- Damaging Wind in South Dakota, July 20, 20091 death · 1 event
- Flash Flooding and Damaging Wind in Arkansas, July 20, 20097 injured · $170,000 · 50 kt wind · 4 events
- Hail and Damaging Winds in Nebraska, July 20, 2009$233,000 · 2.75 in hail · 27 events
- Hail and Damaging Winds in Kansas, July 20, 2009$120,000 · 2 in hail · 17 events
- Flash Flooding in North Carolina, July 20, 2009$100,000 · 2 events
- Hail and Damaging Winds in Arkansas, July 20, 2009$40,000 · 70 kt wind · 3 events
- Flash Flood and Hail in North Carolina, July 20, 2009$15,000 · 1.75 in hail · 20 events
- Hail and Damaging Winds in Oklahoma, July 20 to 21, 2009$5,000 · 2.75 in hail · 27 events
- Flash Flooding and Hail in West Virginia, July 20, 2009$30,000 · 0.75 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189994, 189995, 189996, 189997.